Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 151, NWS Des Moines, IA

June 4, 2024Boone County, Greene County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2024, 4:47 PM CDT for Boone County, Greene County, Webster County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 4:47 PM CDT (21:47 UTC)
Expired
Jun 4, 2024, 5:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Greene County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS53 KDMX 042147
SVRDMX
IAC015-073-187-042230-
/O.NEW.KDMX.SV.W.0151.240604T2147Z-240604T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
447 PM CDT Tue Jun 4 2024

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in west central Iowa...
  South central Webster County in central Iowa...
  Northwestern Boone County in central Iowa...

* Until 530 PM CDT.

* At 446 PM CDT, a severe thunderstorm was located over Dana, or 10
  miles northeast of Jefferson, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dayton, Harcourt, Paton, Boxholm, Pilot Mound, Fraser, and Dana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4205 9429 4217 9438 4232 9407 4211 9393
TIME...MOT...LOC 2146Z 244DEG 12KT 4213 9424 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dodson
1 follow-up statement
016 
WWUS53 KDMX 042232
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
532 PM CDT Tue Jun 4 2024

IAC015-073-187-042242-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-240604T2230Z/
Greene IA-Webster IA-Boone IA-
532 PM CDT Tue Jun 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE...SOUTH
CENTRAL WEBSTER AND NORTHWESTERN BOONE COUNTIES HAS EXPIRED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4205 9429 4217 9438 4232 9407 4211 9393
TIME...MOT...LOC 2232Z 244DEG 12KT 4219 9406 

$$

Dodson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:21 PM CDT, 1 hour 26 minutes earlier. Its key messages:

  • A few strong storms possible through early this evening. Damaging wind gusts is the primary threat.
  • A strong storm or two possible over northern Iowa late Wednesday afternoon.
Area forecast discussion, Jun 4, 3:21 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
321 PM CDT Tue Jun 4 2024

.KEY MESSAGES...

- A few strong storms possible through early this evening.
  Damaging wind gusts is the primary threat.

- A strong storm or two possible over northern Iowa late
  Wednesday afternoon.

&&

.DISCUSSION...
Issued at 313 PM CDT Tue Jun 4 2024

An upper short wave is moving across southeast Iowa this afternoon
and it can be seen as the swirling on satellite over that area.
Getting a few funnel cloud reports in that area as well. The upper
short wave combined with good 0-3km CAPE and good stretching
potential which aligns well with landspout funnel potential. Also
monitoring northwest and north central Iowa where the non-supercell
tornado parameter is highlighting again due to the stretching
potential and low level instability. The landspout funnel potential
over the northwest should be maximized over the next few hours
before the primary boundary arrive and gives the line more momentum
to the east, which will help disrupt some of the landspout processes.

Deep layer shear will remain quite weak today which will keep most
storms short lived with a lack of any storm organization. There have
been hints that some deep layered shear could briefly reach 25-30
kts that could help maintain a few storms a bit longer. The 0-3 km
theta-e differences area in the -10k to -20k range with is near the
range for sustained cold pool development but of course, it could be
difficult to maintain cold pools if the storms themselves don't
maintain. More likely is the potenitial wind gusts/damaging winds as
storms collapse with the lack of shear. Small hail is also possible
at least through this afternoon when the greatest instability is
available. Dew points in the low 60s are lingering a bit behind the
initial boundary passage and could have some shower/isolated
thunderstorm redevelopment within this ribbon before the much drier
air arrives.

Much of the precipitation will be east of the area by midnight or
shortly after. The early portion of the daytime Wednesday will be
quiet. The wind will be increasing by mid to late morning. Another
short wave and boundary will arrive over northern Iowa by mid to
late afternoon. A few showers and storms will be possible over the
northeast as this system moves through. Sounding profiles show
higher LCLs values and thus cloud bases at 6-8kft. Unidirectional
wind flow with some potential for mixed layer winds to approach 40
kts or more. Any storms could have a marginal severe wind potential
with 60 mph winds gusts. This scenario will be contingent on
available moisture for the storm development.

Once that system passes, the upper flow over Iowa will be a modified
northwesterly as a dual upper low over much of southern Canada in
addition to upper ridging over the western CONUS. The result will be
cooler temperatures and a mostly dry period. That main upper low
over Manitoba will dive south around Sunday/Monday timeframe and
will be followed by some precipitation chances early next

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1243 PM CDT Tue Jun 4 2024

A few showers and local MVFR cigs are across central Iowa early
this afternoon. A few thunderstorms may develop over the next
few hours but the areal coverage will be low. A line of
thunderstorms will enter western IA by mid to late afternoon
and move east across the area and should impact most sites in
front of a boundary, which will also bring a wind shift to more
west/northwest. Gusty winds will be possible with the storms.
VFR conditions will follow. Expect breezy to gusty southwest
wind by late Wed morning.

&&

.HYDROLOGY...
Issued at 345 AM CDT Tue Jun 4 2024

The potential for widespread rainfall above 2 inches remains
low with the current event. Outside of the current flood warning
at Estherville, all other sites are expected to mainly have
within bank rises as the exceedance probabilities and 120 hr QPF
continue to support those forecasts. There still is the
potential for significant ponding in low lying areas over the
next few hours while storms remain slow moving but that
potential will also diminish as storms become more progressive
late this afternoon and evening as the boundary arrives and
accelerates the activity to the east.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Donavon
HYDROLOGY...KCM
Hazardous weather outlook, Jun 4, 3:02 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Tue Jun 4 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-052015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
302 PM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered strong to severe storms are possible later this
afternoon into this evening as a front moves through the state.
The main threats are damaging wind gusts and large hail. Secondary
threats include locally heavy rainfall and a brief isolated
tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later this afternoon into this evening.

Castillo/Donavon

In the hours before

Special weather statement, Jun 4, 2:12 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
212 PM CDT Tue Jun 4 2024

IAZ050-062-042115-
Tama-Poweshiek-
Including the cities of Tama, Toledo, Traer, Dysart, Gladbrook,
and Grinnell
212 PM CDT Tue Jun 4 2024

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS..

WHAT...Funnel clouds are possible due to current atmospheric
conditions. These funnel clouds are typically brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado,
but a brief touchdown can't be ruled out.

WHERE...Portions of Poweshiek and Tama Counties

WHEN...Now until 315 PM

IMPACTS...Potential for brief touchdowns and minor damage.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted,
report it to the National Weather Service. If a tornado warning
becomes necessary, take appropriate action.

Dodson
Local storm report, Jun 4, 2:16 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
216 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Funnel Cloud     4 W Malcom              41.71N 92.63W
06/04/2024                   Poweshiek          IA   Public

            images via social media.

&&
Local storm report, Jun 4, 2:20 PM CDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
220 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Funnel Cloud     4 S Chelsea             41.87N 92.40W
06/04/2024                   Tama               IA   Emergency Mngr

&&
Local storm report, Jun 4, 2:23 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
223 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Funnel Cloud     7 S Tama                41.86N 92.59W
06/04/2024                   Tama               IA   Emergency Mngr

            Several calls to law enforcement reporting
            funnel cloud near highway 163 at the
            Poweshiek and Tama county line.

&&
Special weather statement, Jun 4, 4:00 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
400 PM CDT Tue Jun 4 2024

IAZ004-005-015-023-024-035-042130-
Humboldt IA-Palo Alto IA-Kossuth IA-Webster IA-Pocahontas IA-
Emmet IA-
400 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WEBSTER...EASTERN
EMMET...EASTERN POCAHONTAS...KOSSUTH...HUMBOLDT AND EASTERN PALO ALTO
COUNTIES THROUGH 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Iowa Lake to 5 miles west of
Algona to 5 miles west of Humboldt to 6 miles west of Fort Dodge.
Movement was northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Dodge, Algona, Dakota City, Humboldt, Fort Dodge Regional
Airport, Iowa Lake, Union Slogh, Armstrong, West Bend, Bancroft,
Badger, Swea City, Burt, Whittemore, Gilmore City, Titonka, Ringsted,
Livermore, Bode, and Fenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9402 4255 9399 4247 9442 4247 9444
      4256 9444 4256 9447 4350 9456
TIME...MOT...LOC 2059Z 235DEG 23KT 4351 9434 4307 9433 4272 9432 4250
9430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dodson
Local storm report, Jun 4, 4:26 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
426 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Gst     2 W Algona              43.08N 94.27W
06/04/2024  M63 MPH          Kossuth            IA   AWOS

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:00 PM CDTSpecial Weather StatementDMXHumboldt, Kossuth30 min
Jun 4, 4:26 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Winnebago, Wright49 min
Jun 4, 5:14 PM CDTSpecial Weather StatementDMXHumboldt, Kossuth31 min
Jun 4, 5:31 PM CDTSpecial Weather StatementDMXWebster29 min
Jun 4, 5:35 PM CDTFlash Flood WarningDMXKossuth3 hr
Jun 4, 5:41 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Webster49 min
Jun 4, 6:06 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor39 min
Jun 4, 6:17 PM CDTSevere Thunderstorm WarningDMXBoone, Story43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.